West Virginia, 2021Damaging Winds in West Virginia, July 12, 2021
July 12, 2021 · NWS RLX · 2 events in 1 county or zone
A nearby upper level disturbance promoted a stretch of afternoon showers and thunderstorms across West Virginia. Around sunset on July 12th, a thunderstorm strengthened to strong levels in Mason County with downburst winds resulting in two downed trees in the county.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A nearby upper level disturbance promoted a stretch of afternoon showers and thunderstorms across West Virginia. Around sunset on July 12th, a thunderstorm strengthened to strong levels in Mason County with downburst winds resulting in two downed trees in the county. Pea sized hail was also observed as the storm progressed northward before dissipating.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Jul 12, 6:40 PM EST, 1 hour 8 minutes earlier.
Area forecast discussion, Jul 12, 6:40 PM EST, 1 hour 8 minutes before
AREA FORECAST DISCUSSION
National Weather Service Charleston WV
740 PM EDT Mon Jul 12 2021
.SYNOPSIS...
A warm, moist air mass remains over the area resulting in a
stretch of daily late day shower and storm chances. These
chances diminish midweek, before increasing toward the weekend.
&&
.NEAR TERM /THROUGH TUESDAY/...
As of 452 PM Monday...
Showers are struggling to become thunderstorms this afternoon
with weak mid level lapse rates hindering updrafts. With the
rather sparse nature of convection on radar currently, and lack
of forcing mechanisms evident to change that, made some
reductions to PoPs and Sky this afternoon into tonight.
As of 1230 PM Monday...
High pressure to the west builds in briefly throughout the
period which will hold off a surface low our west who will
consequently take a northerly course. An upper level trough to
the east will then fight its way into the area toward the end of
this period and beyond. This upper level feature will still
promote showers and/or storms through the evening and into the
nighttime, however only expecting the potential for strong to
possible severe type storms through the evening and not for the
overnight. With breaks in sky coverage potentially anywhere in
the CWA this afternoon/evening, this will make room for the
possibility of stronger cells virtually anywhere in the area
receiving optimal instability for development. SPC has us in a
marginal threat for severe over the entire CWA to support this.
Used model data to place POPs and thunderstorm probability in
areas where the most instability existed to capture convective
potential for this period.
With very anomalously high PWATs, close to 2 inches in some
areas according to forecast soundings, the main threat under any
storm will be flash flooding, in particular, to low lying and
flood prone areas. WPC has part of our northwestern sector
(west of the Ohio River) under a marginal threat for excessive
rainfall. Another possible threat under a strong storm would be
damaging wind associated with moderate wind shear (up to 30KT)
and modest DCAPE values (up to 700 J/kg) supporting this.
Decided to go with central guidance on temperatures which seemed
reasonable considering all the cloud coverage we are expecting
tomorrow which may subdue some radiational heating keeping
temps down a few degrees from today which will land Tuesdays
temps right along average.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
As of 310 PM Monday...
Warm and humid conditions will continue through the short term
period as a SE ridge continues to persist. Given the airmass in
place, daily chances for showers and storms will continue across
the region, with Wednesday having the more significant chance of
precipitation. Rain chances diminish Thursday as weak mid-
level ridging attempts to work into the region. Severe threat
associated with storms during the period is low, but isolated
water impacts with any slow moving storms are possible. Highs
Wednesday will be seasonable, with Thursday seeing highs a few
degrees above normal.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
As of 310 PM Monday...
The extended period begins with a cold front approaching the
region from the northwest. The front's progression appears to
slow, possibly stall across the region over the weekend. For
sensible weather, this will result in a rather tranquil day
across the region on Friday out ahead of the front, with the
chance for showers/storms increasing late in the day,
particuarly across the northwest portions of the region. Rain
chances then continue for Saturday into Sunday, depending on how
quickly the front progresses, with quieter weather moving in
for Monday. High temperatures during the period will be
seasonable, generally in the mid 80s for the lowlands, with
60s/70s for the higher terrain.
&&
.AVIATION /00Z TUESDAY THROUGH SATURDAY/...
As of 740 PM Monday...
Isolated showers and thunderstorms will move northeastward early
this evening and gradually dwindle to just a few showers
overnight leaving patchy fog, which will be most likely to
affect locations that see or have seen rain today.
A persistence forecast was used for tomorrow with pop up
showers/storms again expected during the afternoon hours
necessitating a VCTS mention at all TAF sites.
Winds will be generally less than 10 kts during the period.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 00Z WEDNESDAY...
FORECAST CONFIDENCE: High.
ALTERNATE SCENARIOS: Fog overnight will depend upon cloud
cover, and where it rains this evening.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 22 23 00 01 02 03 04 05 06 07 08 09
EDT 1HRLY 18 19 20 21 22 23 00 01 02 03 04 05
CRW CONSISTENCY H H H H H H H H H H M M
HTS CONSISTENCY H H H H H H H H H H H H
BKW CONSISTENCY H H M H H H H H H H H H
EKN CONSISTENCY H H H H H M H M L M L L
PKB CONSISTENCY H H H H H H H H H H H M
CKB CONSISTENCY H H H H H M M M H L L M
AFTER 00Z WEDNESDAY...
No widespread IFR forecast, but brief IFR possible in
showers/thunderstorms during the afternoons and evenings, most
likely Tuesday and Friday, and then follow-up overnight and
early morning fog.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...None.
OH...None.
KY...None.
VA...None.
&&
SYNOPSIS...JZ/04
NEAR TERM...ABE/JZ
SHORT TERM...04
LONG TERM...04
AVIATION...ABE
Hazardous weather outlook, Jul 12, 12:46 PM EST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Charleston WV
146 PM EDT Mon Jul 12 2021
KYZ101-102-OHZ066-067-075-076-083>087-WVZ007>011-017-019-020-031-032-
131800-
Greenup-Carter-Perry-Morgan-Athens-Washington-Jackson OH-Vinton-
Meigs-Gallia-Lawrence OH-Mason-Jackson WV-Wood-Pleasants-Tyler-Wirt-
Ritchie-Doddridge-Harrison-Taylor-
146 PM EDT Mon Jul 12 2021
This Hazardous Weather Outlook is for portions of northeast
Kentucky, southeast Ohio, and portions of central West Virginia,
northern West Virginia and western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are possible this afternoon and evening. The strongest
storms will have the potential to produce strong winds, and heavy
downpours which may lead to isolated flash flooding. There are
marginal risks for damaging wind and excessive rainfall this
afternoon and evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms are possible each afternoon this week, especially
Tuesday, and Friday through the weekend. The strongest storms each
afternoon and evening will have the potential to produce strong
winds, and heavy downpours which may lead to isolated flash
flooding. There is a marginal risk for excessive rainfall Tuesday
afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
KYZ103-105-WVZ005-006-013>016-018-027>030-039-040-521-522-525-526-
131800-
Boyd-Lawrence KY-Wayne-Cabell-Lincoln-Putnam-Kanawha-Roane-Calhoun-
Clay-Braxton-Gilmer-Lewis-Upshur-Barbour-Northwest Webster-
Southeast Webster-Northwest Randolph-Southeast Randolph-
146 PM EDT Mon Jul 12 2021
This Hazardous Weather Outlook is for portions of northeast
Kentucky, and portions of central West Virginia, northeast West
Virginia, northern West Virginia, southern West Virginia and
western West Virginia.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are possible this afternoon and evening. The strongest
storms will have the potential to produce strong winds, and heavy
downpours which may lead to isolated flash flooding. There is a
marginal risk for damaging wind this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms are possible each afternoon this week, especially
Tuesday, and Friday through the weekend. The strongest storms each
afternoon and evening will have the potential to produce strong
winds, and heavy downpours which may lead to isolated flash
flooding. There is a marginal risk for excessive rainfall Tuesday
afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
VAZ003-004-WVZ024>026-033-034-515>520-523-524-131800-
Dickenson-Buchanan-Mingo-Logan-Boone-McDowell-Wyoming-
Northwest Raleigh-Southeast Raleigh-Northwest Fayette-
Southeast Fayette-Northwest Nicholas-Southeast Nicholas-
Northwest Pocahontas-Southeast Pocahontas-
146 PM EDT Mon Jul 12 2021
This Hazardous Weather Outlook is for southwest Virginia, and
portions of northeast West Virginia, southeast West Virginia and
southern West Virginia.
.DAY ONE...This Afternoon and Tonight.
Thunderstorms are possible this afternoon and evening. The strongest
storms will have the potential to produce strong winds, and heavy
downpours which may lead to isolated flash flooding. There is a marginal
risk for damaging wind this afternoon and evening.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Thunderstorms are possible each afternoon this week, especially
Tuesday, and Friday through the weekend. The strongest storms each
afternoon and evening will have the potential to produce strong
winds, and heavy downpours which may lead to isolated flash
flooding. There is a marginal risk for excessive rainfall Tuesday
afternoon and evening.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions by calling the toll-free spotter hotline, or by other
methods detailed at www.weather.gov/rlx/reports.
In the hours before
Special weather statement, Jul 12, 7:33 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Charleston WV
833 PM EDT Mon Jul 12 2021
OHZ086-WVZ006-007-014-130100-
Gallia-Mason-Cabell-Putnam-
833 PM EDT Mon Jul 12 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN GALLIA...
SOUTHWESTERN MASON...NORTHEASTERN CABELL AND NORTHWESTERN PUTNAM
COUNTIES...
At 833 PM EDT, a strong thunderstorm was located 7 miles southwest of
Buffalo, or 11 miles west of Winfield, moving north at 25 mph.
Winds in excess of 30 mph are possible with this storm.
Locations impacted include...
Gallipolis, Buffalo, Leon, Grimms Landing, Gallopolis Ferry,
Southside, Fraziers Bottom and Ashton.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3846 8199 3848 8222 3883 8223 3881 8188
TIME...MOT...LOC 0033Z 186DEG 21KT 3855 8210
MEK
Thunderstorm Wind, Mason
- When
- July 12, 7:48 PM EST
- Where
- Mason County, 2.27 mi ESE of Apple Grove
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Utility Company
- Coordinates
- 38.640, -82.130
One tree fell onto a power line near Apple Grove.
Thunderstorm Wind, Mason
- When
- July 12, 8:13 PM EST
- Where
- Mason County, 0.54 mi E of Point Pleasant
- Measured
- 45 kt (52 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.850, -82.110
One tree was blown down along Jericho Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Utah, July 12 to 16, 20213 injured · $1.4 million · 1 in hail · 30 events
- Flash Flooding and Flooding in Illinois, July 12 to 13, 2021$1.5 million · 50 kt wind · 6 events
- Flash Flooding in Pennsylvania, July 12, 2021$320,000 · 10 events
- Flash Flood and Damaging Winds in Pennsylvania, July 12 to 13, 2021$312,000 · 52 kt wind · 7 events
- Flash Flooding and Flood in Ohio, July 12, 2021$350,000 · 4 events
- Flash Flooding and Damaging Winds in Georgia, July 12 to 15, 2021$58,000 · 55 kt wind · 9 events
- Flash Flooding and Damaging Winds in Arizona, July 12, 2021$60,000 · 56 kt wind · 5 events
- Flash Flooding in New York, July 12, 2021$50,000 · 4 events
- Flood and Damaging Winds in Texas, July 12, 2021$45,000 · 56 kt wind · 4 events
- Hail and Damaging Winds in New Jersey, July 12, 20211 in hail · 28 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 12, 202115 events
- Marine Thunderstorm Winds in Gulf of Mexico, July 12 to 13, 202112 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964444, 964445.